Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Phoenix, AZ

August 23, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2005, 2:15 PM MST for Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 2:15 PM MST (21:15 UTC)
Expired
Aug 23, 2005, 4:15 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 108 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 232119
FFWPSR
AZC013-240015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
215 PM MST TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF TONOPAH AND WINTERSBURG

* UNTIL 515 PM MST

* AT 207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR 
  ESTIMATES INDICATE THAT TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER 
  THE SADDLE MOUNTAIN AREA...SOUTHWEST OF TONOPAH AND WINTERSBURG. 
  EXCESS RUNOFF WILL CAUSE SOME WASHES TO RAPIDLY FILL WITH WATER. 
  SOME WASHES THAT WILL BE EFFECTED INCLUDE OLD CAMP WASH...AT THE 
  CONFLUENCE OF CENTENNIAL WASH. THE INTERSECTION OF WINTERSBURG 
  ROAD AND ELLIOT ROAD...AND SMALL RURAL ROAD IN AND AROUND THE AREA
  WILL BE IMPACTED BY FLOODWATERS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINTERSBURG.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3344 11264 3356 11299 3327 11323 3310 11266

$$

FOWLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:20 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 23, 10:20 AM MST, 3 hours 55 minutes before
AZZ020>028-CAZ030>033-240000-

AREA FORECAST DISCUSSION
1020 AM MST TUE AUG 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
LOW PRESSURE ALOFT WILL INTERACT WITH ABUNDANT SUBTROPICAL MOISTURE
TO SUPPORT DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS...WITH
LOCALLY HEAVY RAINFALL...MAINLY OVER SOUTH-CENTRAL ARIZONA THIS
AFTERNOON AND EVENING. THE CHANCE FOR AFTERNOON AND EVENING STORMS
WILL CONTINUE OVER SOUTHWEST AND SOUTH CENTRAL ARIZONA ON
WEDNESDAY...BUT STORMS WILL BE MORE ISOLATED. DRIER AND WARMER
WEATHER IS EXPECTED TO EVOLVE LATER THIS WEEK AND THIS WEEKEND AS
HIGH PRESSURE STRENGTHENS AND NORTHWEST FLOW ALOFT DEVELOPS.

&&

.DISCUSSION...
COMBINATION OF FAVORABLE UPPER LEVEL DYNAMICS AND VERY MOIST SFC-600
MB LAYER BODE WELL FOR ACTIVE WEATHER THIS AFTERNOON AND EVENING...
ESPECIALLY OVER SOUTH-CENTRAL AZ. TRANSITION-TYPE EVENT EXPECTED...
WITH MOIST MONSOONAL SOUTHEAST FLOW AT AND BELOW 700 MB LEVEL AND
RELATIVELY DRY SOUTHWEST FLOW AT AND ABOVE 600 MB LEVEL. ATMOSPHERE
HAS MOISTENED CONSIDERABLY IN THE LOWER LEVELS DURING THE PAST 12-18
HRS. MOIST OUTFLOW AND ISOLATED CONVECTION HAVE BEEN A BIG PLAYER IN
THE MOISTENING...BUT A SHALLOW (LOWER 3 KFT) LAYER OF MOIST
ADVECTION FROM THE GULF OF CALIFORNIA HAS EXISTED SINCE EARLY LAST
EVENING. HURRICANE HILARY...CURRENTLY CENTERED NEAR 20N 115W (ABOUT
400 MI WSW OF CABO SAN LUCAS) AND MOVING WEST-NORTHWEST...HAS BEEN A
VERY IMPORTANT FACTOR IN THE OBSERVED MOISTURE INCREASE. THIS
MORNING...WEST-EAST PRECIPITABLE WATER GRADIENT EXISTS OVER OUR
CWA...WITH DRIER CONDITIONS OUT WEST (1.11 PRECIPITABLE WATER AT
YUMA...WITH 1.77 AT PHOENIX). AT MID-UPPER LEVELS...TROUGH AXIS
EXTENDS FROM EASTERN NEVADA SOUTH TO FAR SOUTHEAST CALIFORNIA ...
WHILE WV IMAGERY DEPICTS A VORT MAX TRACKING EAST INTO WESTERN UTAH.
24-HR HEIGHT FALLS OF 30-60 M NOTED AT 500 MB LEVEL OVER AZ/EASTERN
NEVADA/UTAH. STRONGEST WINDS IN 300-250 MB LAYER WERE UPSTREAM FROM
TROUGH AXIS...NEAR LOS ANGELES. STORMS HAVE ALREADY FIRED AND BECOME
WELL-ORGANIZED OVER AND NEAR TUCSON...AND OUTFLOW BOUNDARY CREATED
BY THIS AREA OF STORMS MAY BECOME A FOCUS FOR AFTN-EVENING STORMS
OVER SOUTH-CENTRAL AZ. 17Z (10 AM) VISIBLE SATELLITE IMAGERY DEPICTS
MOSTLY SUNNY SKIES OVER FAR SE CAL AND SW AZ...WITH MORE CLOUDS OVER
AND EAST OF PHOENIX (DENSE OVERCAST EXTENDS AS FAR NORTH AS
SOUTHEAST PINAL AND EXTREME SOUTHERN GILA COUNTIES). EXPECT
SCATTERED STORMS TO AFFECT SOUTH CENTRAL GILA COUNTY ALL DAY...WHILE
OTHER STORMS DEVELOP OVER WEST-CENTRAL AND SOUTH CENTRAL AZ DURING
THE AFTERNOON...THEN PROPAGATE TOWARD THE EAST AND NORTH. A FEW
STORMS COULD BE SEVERE (DAMAGING STRAIGHT LINE WINDS AND HAIL)...
ESPECIALLY OVER WESTERN AND CENTRAL PORTIONS OF SOUTH CENTRAL AZ
(INCLUDING PORTIONS OF THE GREATER PHOENIX AREA) WHERE MOISTURE
GRADIENT IS MOST PRONOUNCED AND BEST INSOLATION EXPECTED. LOCALLY
HEAVY RAINFALL IS LIKELY...AND TRAINING ECHOES WILL BE POSSIBLE
GIVEN EXISTENCE OF DEEP SOUTHWEST FLOW THRU CLOUD LAYER. GREATEST
CONCERN FOR EXCESSIVE RAINFALL WILL BE ALONG AND NEAR MESOSCALE
BOUNDARIES LAID DOWN BY THIS MORNINGS STORMS...AS WELL AS
BOUNDARIES GENERATED BY AFTERNOON CONVECTION. FLASH FLOOD WATCH WILL
BE IN EFFECT FOR SOUTH CENTRAL AZ FOR MUCH OF THE AFTERNOON AND
EVENING HOURS.

&&
.PREVIOUS DISCUSSION...
BY 12Z WEDNESDAY THE UPPER TROUGH APPEARS A BIT WEAKER AND UPPER
WINDS FALL OFF A BIT. BUT THERE IS STILL SUFFICIENT DEEP LAYER
HUMIDITY TO JUSTIFY CHANCE WORDING FOR WEDNESDAY FOR ZONE 24. WE
WILL ALSO SHOW PRECIP BACK INTO THE LIGHT CATEGORY...COMPARED
TO THE HEAVY PRECIP TODAY FOR ZONES 22...23...24...AND 28.

LATEST GFS NOW CALLS FOR A RETURN TO A STRONG UPPER RIDGE TO STRETCH
ACROSS THE AREA FOR THE WEEKEND. THIS WILL ALLOW STRONGER
HEATING...AND HAVE BUMPED UP OUR MAXIMUMS BY A COUPLE DEGS OR SO.
THIS WILL ALSO PROTECT US FROM ANY LARGE SCALE TROPICAL SYSTEMS.
STILL...THERE COULD VERY WELL BE SOME WEAK INVERTED TROUGHS THAT MAY
MIGRATE INTO FAR SOUTHEAST CALIFORNIA BY LATE IN THE WEEKEND.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. TAFS ADEQUATELY DEPICT CURRENT AND EXPECTED
WEATHER FOR PHX...IWA...YUM...BLH AND IPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH AZ ZONES 22-23-24-27-28 FROM 1 PM UNTIL 10 PM
MST TODAY.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DG/SIPPLE
Hazardous weather outlook, Aug 23, 5:50 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
550 AM MST TUE AUG 23 2005

AZZ021>023-026>028-240300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
550 AM MST TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THROUGHOUT
THE DAY. SHORT LINES OR CLUSTERS OF STORMS COULD FORM...PRODUCING
HAZARDS SUCH AS STRONG WINDS...HEAVY RAIN...HAIL AND LIGHTNING.
BE ALERT FOR RAPIDLY CHANGING CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL SLOWLY DECREASE THROUGHOUT THE PERIOD...BUT THERE
WILL STILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE LATE AFTERNOON AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

AZZ024-240300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
550 AM MST TUE AUG 23 2005

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY. SOME OF
THE HAZARDS TO EXPECT...INCLUDE LOCALLY HEAVY RAIN...STRONG GUSTY
WINDS...AND FREQUENT LIGHTNING. BE ALERT FOR RAPIDLY CHANGING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL SLOWLY DECREASE THROUGHOUT THE PERIOD...BUT THERE
WILL STILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

SIPPLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:39 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.